Alabama, 2003

Hail in Alabama, April 25, 2003

April 25, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 1:30 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 25, 1:30 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI APR 25 2003

LOW PRESSURE VCNTY WESTERN KY THIS AFTERNOON WITH TRAILING COLDFRONT
EXTENDING SOUTH ALONG AL/MS STATE LINE TO NR MEI WILL SWEEP RAPIDLY
EAST ACROSS THE FORECAST AREA THIS EVENING.  TORNADO WATCH REMAINS IN
EFFECT UNTIL 6 PM CDT FOR ENTIRE AREA...SEVERE THREAT WILL CONTINUE
ALONG AND AHEAD OF THE FRONT INTO EARLY EVENING HOURS...WITH DRIER
AND SOMEWHAT COOLER AIR TO OVERSPREAD THE AREA LATER TONIGHT BEHIND
THE FRONT. POPS THIS EVENING WILL DEPEND ON LATEST RADAR
IMAGES/TRENDS.

OTHERWISE...AFTER FRONT CLEARS AREA TONIGHT MAINLY DRY FORECAST.
WILL INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AS
UPPER IMPULSE AND MOIST AXIS MOVES ACROSS THE AREA AND FRONTAL
BOUNDARY SAGS SOUTH TO JUST NORTH OF AREA. NO BIG CHANGES IN TEMPS
NEXT FEW DAYS...MOSTLY 50S AT NIGHT AND 70S TO AROUND 80 DURING THE
DAYTIME...AS SURFACE HIGH PRESSURE PERSISTS AS MAIN FEATURE IN OUR
WEATHER PATTERN.

BHM 052/072 050/077 054 400
MGM 055/075 053/080 055 600

.BHM...NONE.
Hazardous weather outlook, Apr 25, 9:04 AM CST, 10 hours 44 minutes before
ALZ011>015-017>050-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD
MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON.  BREAKS
IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE
ATMOSPHERE.  THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH
ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST
OF THE STATE UNDER A SLIGHT RISK.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF
TORNADOES ALSO A POSSIBILITY.  THE PRIMARY THREAT TIME WILL BE
FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN
PORTIONS OF THE STATE.

THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN
EASTWARD WITH IT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.

In the hours before

Local storm report, Apr 25, 5:10 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    5 E WETUMPKA              AL   0.88 IN HAIL
04/25/03   ELMORE                         ON HWY 231 AND COVERED
                                          GROUND.  REPORTED BY NWS
                                          STORM SPOTTER.

0423 PM    WETUMPKA                  AL   1.00 IN HAIL
04/25/03   ELMORE                         ON HWY 14.  REPORTED BY
                                          NWS STORM SPOTTER.

0426 PM    WETUMPKA                  AL   2.00 IN HAIL
04/25/03   ELMORE                         ON REDLAND ROAD.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0426 PM    BOOTH                     AL   1.00 IN HAIL
04/25/03   AUTAUGA                        REPORTED BY AUTAUGA
                                          COUNTY EMA.

0430 PM    INDEPENDENCE              AL   1.75 IN HAIL
04/25/03   AUTAUGA                        REPORTED BY AUTAUGA
                                          COUNTY EMA.

0430 PM    MARBURY                   AL   1.75 IN HAIL
04/25/03   AUTAUGA                        REPORTED BY AUTAUGA
                                          COUNTY EMA.

0430 PM    1 NW SARDIS               AL   2.50 IN HAIL
04/25/03   DALLAS                         REPORTED BY NWS STORM
                                          SPOTTER.

0430 PM    PINE GROVE                AL   0.88 IN HAIL
04/25/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY EMA.

0434 PM    SPRING GARDEN             AL   1.00 IN HAIL
04/25/03   CHEROKEE                       PUBLIC REPORT.

0436 PM    PRATTVILLE                AL   1.75 IN HAIL
04/25/03   AUTAUGA                        ON HWY 31.  REPORTED BY
                                          AUTAUGA COUNTY EMA.

0440 PM    CAMP HILL                 AL   0.88 IN HAIL
04/25/03   TALLAPOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TALLAPOOSA
                                          COUNTY EMA.
Local storm report, Apr 25, 5:24 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    PRATTVILLE                AL   FUNNEL CLOUD
04/25/03   AUTAUGA                        MAIN AND MEMORIAL ROADS.
                                          REPORTED BY AUTAUGA
                                          COUNTY EMA.

0455 PM    MONTGOMERY                AL   1.00 IN HAIL
04/25/03   MONTGOMERY                     REPORTED BY NWS STORM
                                          SPOTTER.

0459 PM    PRATTVILLE                AL   1.75 IN HAIL
04/25/03   AUTAUGA                        OBSERVED AT ROBERT TRENT
                                          JONES GOLF COURSE. PUBLIC
                                          REPORT.

0502 PM    MARTIN DAM                AL   TORNADO
04/25/03   TALLAPOOSA                     POSSIBLE TORNADO.
                                          REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0502 PM    REELTOWN                  AL   WIND DAMAGE
04/25/03   TALLAPOOSA                     TREES DOWN.  REPORTED BY
                                          TALLAPOOSA COUNTY EMA.

0504 PM    MONTGOMERY                AL   1.25 IN HAIL
04/25/03   MONTGOMERY                     OBSERVED AT COLLESEUM.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0508 PM    1 E MONTGOMERY            AL   2.75 IN HAIL
04/25/03   MONTGOMERY                     OBSERVED AT INTERSTATE 85
                                          AND TAYLOR ROAD.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0510 PM    SAND ROCK                 AL   1.75 IN HAIL
04/25/03   CHEROKEE                       PUBLIC REPORT.
Local storm report, Apr 25, 5:40 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    MONTGOMERY                AL   WIND DAMAGE
04/25/03   MONTGOMERY                     ROOF DAMAGE TO BUILDING
                                          OFF OF INTERSTATE 85
                                          BEHIND THE ALABAMA TECH
                                          CENTER.  REPORTED BY NWS
                                          STORM SPOTTER.

0515 PM    GADSDEN                   AL   WIND DAMAGE
04/25/03   ETOWAH                         TREES DOWN ON HOUSE.
                                          NUMEROUS POWERLINES AND
                                          TRAFFIC LIGHTS DOWN.
                                          REPORTED BY ETOWAH COUNTY
                                          EMA.

0520 PM    BEAUREGARD                AL   2.75 IN HAIL
04/25/03   LEE                            PUBLIC REPORT.

0522 PM    TUSKEGEE                  AL   TORNADO
04/25/03   MACON                          POSSIBLE TORNADO OFF OF
                                          INTERSTATE 85 AT EXIT 42.
                                          REPORTED BY OPELIKA
                                          STATE TROOPERS POST.

0523 PM    SELMA                     AL   0.88 IN HAIL
04/25/03   DALLAS                         PENNY SIZE HAIL.  PUBLIC
                                          REPORT.

0530 PM    CEDAR BLUFF               AL   0.88 IN HAIL
04/25/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY EMA.

0540 PM    UCHEE                     AL   1.75 IN HAIL
04/25/03   RUSSELL                        REPORTED BY RUSSELL
                                          COUNTY EMA.

0550 PM    AUTAUGAVILLE              AL   0.50 IN HAIL
04/25/03   AUTAUGA                        REPORTED BY AUTAUGA
                                          COUNTY EMA.

0553 PM    DIXONS MILL               AL   0.88 IN HAIL
04/25/03   MARENGO                        PENNY SIZE HAIL.  PUBLIC
                                          REPORT.

0603 PM    SWEET WATER               AL   1.75 IN HAIL
04/25/03   MARENGO                        REPORTED BY MARENGO
                                          COUNTY EMA.

0605 PM    1 W SELMA                 AL   1.75 IN HAIL
04/25/03   DALLAS                         REPORTED BY NWS STORM
                                          SPOTTER.

0620 PM    DIXONS MILL               AL   WIND DAMAGE
04/25/03   MARENGO                        TREES DOWN ON HWY 43.
                                          REPORTED BY MARENGO
                                          COUNTY EMA.

0625 PM    MONTGOMERY                AL   0.88 IN HAIL
04/25/03   MONTGOMERY                     PENNY SIZE HAIL. REPORTED
                                          BY NWS STORM SPOTTER.

0626 PM    LOWNDESBORO               AL   0.75 IN HAIL
04/25/03   LOWNDES                        REPORTED BY LOWNDES
                                          COUNTY EMA.

0632 PM    DEER CREEK                AL   0.88 IN HAIL
04/25/03   MONTGOMERY                     REPORTED BY NWS STORM
                                          SPOTTER.
Local storm report, Apr 25, 5:51 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    PRATTVILLE                AL   WIND DAMAGE
04/25/03   AUTAUGA                        NUMEROUS TREES DOWN ON
                                          SOME HOUSES.  REPORTED BY
                                          AUTAUGA COUNTY EMA.
Special weather statement, Apr 25, 6:58 PM CST, 50 minutes before
ALZ039>050-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
758 PM CDT FRI APR 25 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 172......

  AUTAUGA...DALLAS...ELMORE...MARENGO...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 172...
WHICH IS IN EFFECT UNTIL 1100 PM...

  BARBOUR...BULLOCK...LEE...LOWNDES...MACON...
  MONTGOMERY...PIKE...RUSSELL...
Special weather statement, Apr 25, 7:05 PM CST, 43 minutes before
ALZ017>020-026-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT FRI APR 25 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER......

BLOUNT...ST. CLAIR...ETOWAH...CALHOUN AND CHEROKEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barbour

When
April 25, 7:48 PM CST
Where
Barbour County, Eufaula
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.883, -85.150

Nickel size hail was observed just south of Eufaula.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354077.